This is a recall for Emerade 500 microgram pens only. This is a different alert to that issued on 04 March 2020 for Emerade 150 microgram auto-injectors and on 07 April 2020 for Emerade 300 microgram auto-injectors.
Results from manufacturer testing of Emerade auto-injectors recalled from patients in Europe indicate that approximately 13% of pens need higher than normal force to activate, implying a higher risk of activation failure than was previously understood. This applies to all strengths of Emerade. Previous estimations of activation failure were obtained from tests on pens that had been stored in the manufacturing facility. Whereas, the recent results were obtained on pens carried by patients, suggesting an environmental contribution to the risk. Investigations are ongoing to understand this.
For Emerade 500 micrograms auto-injectors, the MHRA, in conjunction with the Department of Health & Social Care (DHSC) has established that there are sufficient supplies of alternative auto-injectors to allow a recall to patient level.
The recall of Emerade 500 microgram auto-injectors from patients follows a previous recall of Emerade 150 microgram auto-injectors and Emerade 300 microgram auto-injectors from patients. More information on the previous alert can be found on the following links:
Alternative brands of adrenaline auto-injector (EpiPen and Jext) are available in a maximum strength of 300 micrograms. There is evidence to suggest that a single EpiPen (300 microgram) or Jext (300 microgram) pen will be a suitable replacement for a single Emerade 500 microgram pen. This is based on recently available results from a study which compared blood levels of adrenaline following injection of Emerade 500 microgram pens with those following EpiPen 300 microgram or Jext 300 microgram pens. You must continue to always carry two adrenaline pens with you at all times. Prescribers are to follow dosage guidance in individual Summary of Product Characteristics (SmPC).
Advice for patients with an Emerade 500 microgram auto injector can be downloaded here:-
The MHRA has issued actions for healthcare professionals that can be downloaded here:-
Guidance on the use of adrenaline auto-injectors in schools:
For more information on the use of adrenaline auto-injectors in schools, see the link below: https://assets.publishing.service.gov.uk/government/uploads/system/uploads/attachment_data/file/645476/Adrenaline_auto_injectors_in_schools.pdf
What to do if you suspect anaphylaxis
- use your adrenaline pen immediately or ask someone else to do this if you prefer (any person is legally allowed to administer adrenaline to another person to save a life);
- call an ambulance (999) immediately after giving the injection or ask someone to do this. Say this is an emergency case of anaphylaxis (pronounced “anna-fill-axis”);
- use your second adrenaline pen 5 to 15 minutes after the first pen if you are not improving or if you start to deteriorate after an initial improvement;
If you have any questions, you can contact our helpline at [email protected]ylaxis.org.uk or call 01252 542029 for support from 9am – 5pm, Monday – Friday
The Anaphylaxis Campaign would like to reinforce the following advice;
- Always carry two adrenaline auto-injectors with you at all times.
- Ensure you have registered the expiry date of your devices on the relevant manufacturers websites to give you ample warning when a new prescription is required.
- Ensure you gain a replacement device prior to disposing of any out of date devices
- Always make sure you have a trainer device which can be ordered from the manufacturer’s websites for free:
- Make sure that your family and friends are familiar with the device you have and how to use it.
- In an emergency call 999, ask for an ambulance and say anaphylaxis (pronounced as ‘anna-fill-axis’).
- All adrenaline auto-injectors (AAIs) come with the following instructions on storage of their device: keeps AAIs in their original containers to prevent light exposure, do not store above 25oC and do not freeze. For EpiPen devices there is an additional instruction to not refrigerate the device.
- Your adrenaline auto-injector devices should be checked regularly to ensure the liquid is clear and colourless. If it appears discoloured or contains particles, the device should be replaced.